Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 7, NWS Gaylord, MI

June 13, 2021

NWS Gaylord, MI issued this special marine warning at Jun 13, 2021, 8:43 PM EDT. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 8:43 PM EDT (00:43 UTC)
Expired
Jun 13, 2021, 10:15 PM EDT
In force
92 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The NCL Michigan radar (KAPX), 127 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

286 
WHUS53 KAPX 140043
SMWAPX
LMZ344>346-364-366-140215-
/O.NEW.KAPX.MA.W.0007.210614T0043Z-210614T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
843 PM EDT Sun Jun 13 2021

The National Weather Service in Gaylord has issued a

* Special Marine Warning for...
  Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
  mid lake...
  Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
  Lake...
  Manistee to Point Betsie MI...
  Point Betsie to Sleeping Bear Point MI...
  Sleeping Bear Point to Grand Traverse Light MI...

* Until 1015 PM EDT.

* At 843 PM EDT, strong thunderstorms were located along a line 
  extending from 24 nm northwest of Rock Island to Chambers Island 
  to near Marinette, moving southeast at 45 knots.

  HAZARD...Wind gusts to 40 knots and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Empire, Glen Arbor, Point Betsie, Pierport, Portage Lake, North
  Manitou Island, Arcadia, Sleeping Bear Point, Pyramid Point,
  Williamsport, Manistee, South Manitou Island, Frankfort and
  Manistee Lighthouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4421 8636 4426 8634 4428 8642 4423 8683
      4431 8693 4487 8670 4512 8645 4533 8629
      4496 8575 4489 8578 4489 8590 4485 8598
      4473 8601 4466 8617 4454 8614 4439 8617
      4421 8629
TIME...MOT...LOC 0042Z 315DEG 46KT 4578 8711 4520 8732 4504 8769 

HAIL...<.75IN
WIND...40KTS

$$

MLR
3 follow-up statements
261 
FZUS73 KAPX 140111
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
911 PM EDT Sun Jun 13 2021

LMZ344>346-364-366-140215-
/O.CON.KAPX.MA.W.0007.000000T0000Z-210614T0215Z/
911 PM EDT Sun Jun 13 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT...

For the following areas...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Point Betsie to Sleeping Bear Point MI...
Sleeping Bear Point to Grand Traverse Light MI...

At 911 PM EDT, strong thunderstorms were located along a line 
extending from 6 nm east of Rock Island to 13 nm east of Whitefish 
Point to Sturgeon Bay Ship Canal Light, moving southeast at 50 knots.

HAZARD...Wind gusts to 40 knots and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Empire, Glen Arbor, Point Betsie, Pierport, Portage Lake, North
Manitou Island, Arcadia, Sleeping Bear Point, Pyramid Point,
Williamsport, Manistee, South Manitou Island, Frankfort and Manistee
Lighthouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4421 8636 4426 8634 4428 8642 4423 8683
      4431 8693 4487 8670 4512 8645 4533 8629
      4496 8575 4489 8578 4489 8590 4485 8598
      4473 8601 4466 8617 4454 8614 4439 8617
      4421 8629
TIME...MOT...LOC 0110Z 316DEG 54KT 4543 8667 4485 8689 4476 8730 

HAIL...<.75IN
WIND...40KTS

$$

MLR
111 
FZUS73 KAPX 140141
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
941 PM EDT Sun Jun 13 2021

LMZ344>346-364-366-140215-
/O.CON.KAPX.MA.W.0007.000000T0000Z-210614T0215Z/
941 PM EDT Sun Jun 13 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT...

For the following areas...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Point Betsie to Sleeping Bear Point MI...
Sleeping Bear Point to Grand Traverse Light MI...

At 941 PM EDT, strong thunderstorms were located along a line
extending from 13 nm northwest of North Manitou Island to 11 nm west
of Point Betsie to 21 nm east of Algoma, moving southeast at 45
knots.

HAZARD...Wind gusts to 40 knots and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Empire, Glen Arbor, Point Betsie, Pierport, Portage Lake, North
Manitou Island, Arcadia, Sleeping Bear Point, Pyramid Point,
Williamsport, Manistee, South Manitou Island, Frankfort and Manistee
Lighthouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4421 8636 4426 8634 4428 8642 4423 8683
      4431 8693 4487 8670 4512 8645 4533 8629
      4496 8575 4489 8578 4489 8590 4485 8598
      4473 8601 4466 8617 4454 8614 4439 8617
      4421 8629
TIME...MOT...LOC 0141Z 311DEG 46KT 4522 8630 4464 8652 4455 8693 

HAIL...<.75IN
WIND...40KTS

$$

MLR
157 
FZUS73 KAPX 140213
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
1013 PM EDT Sun Jun 13 2021

LMZ344>346-364-366-140223-
/O.EXP.KAPX.MA.W.0007.000000T0000Z-210614T0215Z/
1013 PM EDT Sun Jun 13 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1015 PM EDT...

The affected areas were... 
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Point Betsie to Sleeping Bear Point MI...
Sleeping Bear Point to Grand Traverse Light MI...

The thunderstorms have weakened and no longer pose a significant
threat to boaters.

LAT...LON 4421 8636 4426 8634 4428 8642 4423 8683
      4431 8693 4487 8670 4512 8645 4533 8629
      4496 8575 4489 8578 4489 8590 4485 8598
      4473 8601 4466 8617 4454 8614 4439 8617
      4421 8629
TIME...MOT...LOC 0213Z 315DEG 46KT 4498 8596 4440 8618 4431 8659 

$$

MLR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jun 13, 7:07 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 13, 7:07 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
707 PM EDT Sun Jun 13 2021

.NEAR TERM...(Through Tonight)
Issued at 137 PM EDT Sun Jun 13 2021

...Some showers tonight...

High impact weather potential: Minimal. May see an isolated
thunderstorm or two this evening, but nothing severe expected.

Pattern synopsis and forecast:

Mid and upper level flow amplification well underway early this
afternoon...driven in large part by northward expanding ridge axis
extending from Mexico to northern Ontario. Troughing and attendant
northwest flow on the downstream side of this ridge developing into
the Great Lakes, bringing a gradual end to the recent warm and
muggy conditions. At the surface, high pressure centered across
the northern Great Lakes, as evident by dry conditions and plenty
of sunshine. Shortwave trough on exit region of 120+ knot upper
level jet digging rapidly southeast just northwest of Lake
Superior, kicking off an area of showers as it does so.

Pattern will continue to amplify heading into this work week, with
deep troughing becoming increasingly established across northeast
NOAM...including the eastern Great Lakes. Upstream wave will continue
to dig southeast in this amplifying regime, cutting across our
area tonight...with yet another wave dropping south into the area
on Monday.

Primary forecast concerns/challenges:

Addressing shower/storm threat into this evening with passage of
that lead wave.

Details:

Band of showers will drop southeast through the area later this
afternoon into tonight. Greatest forced ascent via weak low level
jet and favored exit region upper jet dynamics expected to target
mainly northern lower Michigan...especially around the Grand
Traverse Bay region and points southwest. Expect shower coverage and
organization to be greatest in this area, with perhaps even a rumble
of thunder or two given some limited instability. Unlike the last
few days, not expecting any of these storms to become severe.
Primary forcing exits with time overnight, taking the better shower
potential along with it, with perhaps just a few light showers
lingering far southeast by sunrise Monday.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 324 AM EDT Sun Jun 13 2021

...Cooler temps and dry weather ahead...

High Impact Weather Potential: Low

Pattern Synopsis:

Dominant upper-level ridging centered over the 4 Corners will
amplify across the Rockies into much of Canada through the first
half of the week. Downstream, troughing will dip across the Great
Lakes and NE CONUS. Strong surface high pressure will build across
Hudson Bay and push into the Great Lakes by Wednesday.

Forecast/Details:

After the trough axis pivots across the area Monday morning, broad
subsidence will encompass the Great Lakes through the beginning of
the week. Northerly low-level flow induced by high pressure near
Hudson Bay will advect cooler, drier air into the region for several
days. This, in tandem with subsidence aloft, will keep precip
chances at bay through Wednesday. There is a chance for isolated
showers near Saginaw Bay in association with lake breeze formation
Monday afternoon, but a very dry low-level airmass will make CI
difficult. Aside from this, highs in the low to mid 70s are expected
underneath sunny afternoon skies. Dewpoints dipping down well into
the 30s will prevent afternoons from feeling muggy, but will
reintroduce fire weather concerns to areas that have seen little/no
rainfall since the beginning of the month. Aforementioned
temperatures combined with sustained winds near 10-15 mph and RHs in
the teens and 20s will certainly create wildfire danger in areas
with very dry vegetation - particularly those across NW lower
stretching east along M-32 towards Alpena.

.LONG TERM...(Wednesday night through Sunday)
Issued at 324 AM EDT Sun Jun 13 2021

High Impact Weather Potential: Low for now

Shortwave ridging will slide across the Midwest on Thursday while
amplified troughing pushes off the Atlantic coast. A shortwave/jet
max looks to progress across the northern Great Plains and into the
Great Lakes in the Friday/Saturday timeframe, providing support for
a cyclone that should trek across northern Ontario/Quebec. Induced
southerly winds will attempt to advect moisture northward into the
region ahead of the aforementioned shortwave/jet max, but relatively
little time may exist to get dewpoints conducive for thunder/severe
potential far enough into the Great Lakes before precip arrives
Thursday evening/Friday morning. While confidence in any higher
potential is very low as of now, ample shear aloft could support a
strong line of storms should any instability exist. Otherwise, this
round of precip will be the next rain chances for northern Michigan.
High temps near 80 are expected before cooling down a few degrees
over Father's Day weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 707 PM EDT Sun Jun 13 2021

Low pressure currently centered over the Upper Mississippi Valley
will drop SE thru Wisconsin tonight and into Ohio on Monday. An
area of showers and a few embedded thunderstorms developing ahead
of the low and north of the associated warm front will impact much
of Northern Lower Michigan late this evening and into the
overnight hours. Prevailing conditions will remain VFR...but will
drop to MVFR tonight across far Northern Lower Michigan (PLN).
Surface winds will generally remain out of the NW at around 10
kts...with some higher gusts across far Northern Lower Michigan on
Monday.

&&

.MARINE...
Issued at 137 PM EDT Sun Jun 13 2021

Despite a bit cooler airmass and tighter pressure gradient, generally
stable conditions will continue over the Great Lakes into the
start of the work week...helping to keep winds and waves under
advisory levels. A weak area of low pressure and cold front arrive
tonight, bringing additional chances for showers and perhaps a
rumble of thunder or two as well. This front will be followed by
another tightening of the pressure gradient for Monday, but speeds
are still expected to be below advisory criteria attm.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Jun 13, 2:20 PM EDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
220 PM EDT Sun Jun 13 2021

MIZ016>018-020>036-041-042-086>088-095>099-141200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
220 PM EDT Sun Jun 13 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

A few thunderstorms are possible across portions of northern lower
Michigan this evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-141200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
220 PM EDT Sun Jun 13 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

A few thunderstorms are possible across portions of northern Lake
Michigan this evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.